Objective: To determine the incidence of rash in HIV-1 infected individuals starting a nevirapine-containing regimen in an unselected outpatient clinic population. Possible risk factors including plasma concentrations of nevirapine were evaluated for their relationship with the occurrence of a rash. Methods: The occurrence of rash was extracted from the outpatient medical records or based on a prescription of the antihistaminic cetirizine as documented by the community pharmacy within the first 90 days of nevirapine use. During regular visits to the clinic blood samples were collected for the determination of nevirapine plasma concentrations. Possible risk factors such as demographics, immunology, virology, clinical chemistry and antiretroviral pretreatment were collected at baseline for each patient. In addition, concomitantly used drugs during the nevirapine-based regimen were recorded. The association between these factors and the occurrence of rash was studied. Primary outcome was the onset of rash within the first 90 days after initiation of a nevirapine-containing regimen. Results: Data from 216 HIV-1-infected patients were used in this study. Thirty-eight patients (17.6%) developed a rash of some grade that led to discontinuation of nevirapine in seven patients (3.2% of the included patients). The median time to occurrence of rash was 26 days (interquartile range 17-46 days). The multivariate analysis showed that patients pretreated with antiretroviral drugs less than 12 months before the initiation of a nevirapine-containing regimen had a more than 2.5-fold increased risk of developing rash. Furthermore, nevirapine plasma concentrations were also significantly related to the occurrence of rash. A more than twofold increased risk for developing rash was observed for patients with nevirapine plasma concentrations above 5.3 mg/1. Conclusions: This is the first study demonstrating that patients with antiretroviral pretreatment less than 12 months and with nevirapine plasma concentrations above 5.3 mg/1 during the first 90 days of treatment are at a higher risk for the development of rash. It is therefore advised to monitor this group of patients carefully when initiating nevirapine-containing therapy.